Kansas, 2025

Hail and Damaging Winds in Kansas, July 8, 2025

July 8, 2025 · NWS ICT · 15 events in 4 counties and zones

Scattered thunderstorms developed in the vicinity of Highway 50 during the mid-afternoon hours of July 8th. These storms then moved south through the remainder of the afternoon, producing numerous reports of severe wind and hail, especially near the Wichita metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered thunderstorms developed in the vicinity of Highway 50 during the mid-afternoon hours of July 8th. These storms then moved south through the remainder of the afternoon, producing numerous reports of severe wind and hail, especially near the Wichita metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 8, 2:03 PM CST, 1 hour 17 minutes earlier. Its key messages:

  • Spotty showers and storm chances are expected through this evening.
  • Additional on-and-off storm chances return Thursday night into early next week.
  • Warming trend continues this week with a slight cool down expected this weekend.
Area forecast discussion, Jul 8, 2:03 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
303 PM CDT Tue Jul 8 2025

.KEY MESSAGES...

- Spotty showers and storm chances are expected through this
  evening.

- Additional on-and-off storm chances return Thursday night into
  early next week.

- Warming trend continues this week with a slight cool down
  expected this weekend.

&&

.DISCUSSION...
Issued at 300 PM CDT Tue Jul 8 2025

Tuesday evening... Spotty scattered thunderstorms are possible into
the early evening as the upper-level ripple lifts out of the area.
This would mainly be in south-central to southeast Kansas where a
residual outflow boundary remains. Moisture is higher with dewpoints
in the upper 60s to lower 70s, and instability is modest with over
2000 J/kg MUCAPE present. Given the relatively weak deep layer shear
and DCAPE values generally around 1200 J/kg, a few isolated strong
to severe thunderstorms are possible. The main impacts would be wind
gusts up to 60 mph, locally heavy rainfall, and subsevere hail.

Wednesday into Thursday... As a ridge continues to build into the
area on Wednesday, this will lead to warm and dry conditions on
Wednesday and Thursday. High temperatures will continue to rise,
reaching mid to upper 90s on Thursday.

Thursday evening into early next week... On-and-off storm chances
return Thursday evening as a cold front starts moving into the area.
As this front moves south during the day Friday, it is expected to
stall near the KS/OK border. This front coupled with multiple weak
ripples in the upper-level flow will lead to additional on-and-off
chances throughout the weekend into early next week. Modest
instability is expected providing opportunity for a few strong
thunderstorms. Relatively weak shear is forecast, though a few
severe storms cannot be ruled out this far out. The best chances for
showers and storms are expected to be in the afternoon to overnight
hours with the main impacts being strong gusty winds and locally
heavy rainfall. Stay tuned as we refine this forecast.

Temperatures for Friday into early next week... High
temperatures on Friday will be in the lower 90s before the cold
front cools temperatures down slightly. Following the front,
weekend highs are expected to be in the mid to upper 80s. As we
move into early next week, highs should be close to normal with
temperatures back in the upper 80s to lower 90s.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1204 PM CDT Tue Jul 8 2025

VFR conditions are expected throughout the period. While a stray
shower or storm cannot be ruled at all sites this afternoon and
tonight, the potential is much too low for mention at this
time.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...GC
AVIATION...BRF
Hazardous weather outlook, Jul 8, 2:08 PM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
308 PM CDT Tue Jul 8 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-092015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
308 PM CDT Tue Jul 8 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Spotty thunderstorms are possible generally along and south of
Highway 54 this evening into tonight. Isolated strong to severe
wind gusts are possible, along with dime size hail and heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

After a mostly dry Wednesday and Thursday, off-and-on thunderstorm
chances are expected to return Thursday night and persist through
early next week. Isolated strong to severe thunderstorms are
possible, along with heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Wichita radar (KICT), 53 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 7 hail. Local standard time, as filed.

Hail, Harvey

When
July 8, 3:20 PM CST to 3:21 PM CST
Where
Harvey County, 5.43 mi W of Hesston
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.130, -97.530

Hail, Sedgwick

When
July 8, 4:08 PM CST to 4:09 PM CST
Where
Sedgwick County, 0.55 mi E of Bentley
Measured
0.75 in hail
Reported by
Public
Coordinates
37.880, -97.510

The report was via mPing.

Hail, Sedgwick

When
July 8, 4:29 PM CST to 4:30 PM CST
Where
Sedgwick County, 2.14 mi SSE of Bellaire
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.740, -97.260

Thunderstorm Wind, Sedgwick

When
July 8, 4:30 PM CST to 4:31 PM CST
Where
Sedgwick County, 3.89 mi NW of (Ict)wichita Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.690, -97.480

This report was received via social media.

Thunderstorm Wind, Sedgwick

When
July 8, 4:30 PM CST to 4:31 PM CST
Where
Sedgwick County, 3.83 mi E of Goddard
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.670, -97.510

Picture received via social media of 1-foot diameter cottonwood tree blown over.

Hail, Sedgwick

When
July 8, 4:33 PM CST to 4:34 PM CST
Where
Sedgwick County, 1.64 mi E of Goddard
Measured
1 in hail
Reported by
Public
Coordinates
37.670, -97.550

Hail, Sedgwick

When
July 8, 4:34 PM CST to 4:35 PM CST
Where
Sedgwick County, 2.29 mi ESE of Goddard
Measured
1.25 in hail
Reported by
Public
Coordinates
37.660, -97.540

Hail, Sedgwick

When
July 8, 4:35 PM CST to 4:36 PM CST
Where
Sedgwick County, 3.35 mi ENE of Goddard
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.680, -97.520

Thunderstorm Wind, Sedgwick

When
July 8, 4:48 PM CST to 4:49 PM CST
Where
Sedgwick County, 4.29 mi NNW of Clearwater
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.560, -97.520

Several tree limbs were reported down with the sizes unknown. Wind speeds were estimated between 65 and 70 mph.

Thunderstorm Wind, Sedgwick

When
July 8, 4:54 PM CST to 4:55 PM CST
Where
Sedgwick County, 4.85 mi WNW of Clearwater
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.530, -97.580

Wind speeds were estimated along with half-inch hail.

Thunderstorm Wind, Sumner

When
July 8, 4:54 PM CST to 4:55 PM CST
Where
Sumner County, 4.29 mi NNE of Conway Spgs
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.460, -97.630

A Kansas Mesonet sensor measured 64 mph.

Thunderstorm Wind, Sedgwick

When
July 8, 4:55 PM CST to 4:56 PM CST
Where
Sedgwick County, 0.55 mi W of Clearwater
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.500, -97.510

A four inch diameter limb was down.

Thunderstorm Wind, Sumner

When
July 8, 5:05 PM CST to 5:06 PM CST
Where
Sumner County, 4.29 mi NNE of Conway Spgs
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
37.460, -97.630

A Kansas Mesonet site reported a secondary gust with this one to 74 mph.

Hail, Kingman

When
July 8, 5:44 PM CST to 5:45 PM CST
Where
Kingman County, 0.88 mi SW of Kingman Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.660, -98.130

Thunderstorm Wind, Sumner

When
July 8, 5:46 PM CST to 5:47 PM CST
Where
Sumner County, 10.41 mi WNW of Caldwell
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.110, -97.760

Wind gusts were estimated between 65 and 70 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282679, 1282680, 1282681, 1282682, 1282683, 1282684, 1282685, 1282686, 1282687, 1282688, 1282689, 1282690, 1282691, 1282692, 1282693.